Hail, Shelby
- When
- July 30, 4:05 PM CST
- Where
- Shelby County, 2 mi W of Cowden
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.250, -88.900
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 2:04 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 304 PM CDT SUN JUL 30 2006 .DISCUSSION... MAIN CONCERNS ARE HEAT INDICES AND THUNDERSTORM CHANCES IN THE HUMID AND UNSTABLE AIRMASS. MODELS ARE IN AGREEMENT ON THE SYNOPTIC PATTERN IN THE SHORT TERM...BUT HAVE DISAGREEMENTS ON HOW FAR EAST THE LOWER DEWPOINTS WILL SURGE INTO ILLINOIS FROM THE SOUTHWEST. GFS KEEPS US MORE MOIST...WHILE NAM-WRF BRINGS UPPER 60S DEWPOINTS INTO THE WESTERN HALF OF OUR CWA. THERE IS SOME EVIDENCE OF THE LOWER DEWPOINTS MAKING PROGRESS TOWARD CENTRAL ILLINOIS IN THE OBSERVATIONS FROM THIS AFTERNOON ACROSS MISSOURI. HOWEVER...FEEL THAT THIS WILL ONLY PUT A SMALL DENT IN THE HEAT AND HUMIDITY ACROSS OUR AREA. THERE IS NOT ENOUGH CONFIDENCE THAT THE DRIER AIR WILL HELP REDUCE THE HEAT INDEX THAT MUCH. THE DRIER AIR WILL ALLOW THE AIR WARM UP TO HIGHER DRY BULB READINGS...THUS KEEPING THE HEAT INDEX NUMBERS AT ADVISORY LEVELS. SO...IN THE SHORT TERM...I LOWERED THE DEWPOINTS SLIGHTLY IN THE WEST...BUT KEPT THE TEMPERATURES UP NEAR 100. SHORT TERM...TONIGHT THROUGH TUESDAY. A STRONG OUTFLOW BOUNDARY FROM AN MCS THIS MORNING IN WISCONSIN...IS PROGRESSING SOUTH THIS AFTERNOON. THE CU FORMATION ALONG THAT OUTFLOW IS DECREASING IN INTENSITY AS THE AFTERNOON PROGRESSES. THE AIRMASS ACROSS OUR CWA REMAINS VERY UNSTABLE...BUT WITHOUT A TRIGGER. CAPE VALUES OF 3K-4K J/KG. THE HIGHER LAPSE RATES REMAIN ACROSS THE EASTERN HALF OF OUR CWA...PER RUC SOUNDINGS... AND CU FIELD FILLED IN MORE FULLY THERE. HOWEVER...STILL GETTING TOWERING CU IN SCHUYLER COUNTY IN OUR FAR WESTERN CWA. THIS AREA IS IN RESPONSE TO AN H5 SHORTWAVE LIFTING NORTH OVER THE H5 RIDGE. ORIGINALLY FELT THAT STORMS WOULD BE MORE LIKELY IN OUR EASTERN HALF...SO I ADDED CHANCE POPS TO THAT AREA FOR THE REST OF THE AFTERNOON AND EVENING...BASED ON WHAT HAPPENED IN A SIMILAR SITUATION FROM LAST AFTERNOON/EVENING. THE LINE OF STORMS FROM THE OUTFLOW STILL SEEM ON TRACK TO REACH OUR EASTERN ZONES BY EVENING...SO WILL LEAVE POPS IN THE FORECAST THROUGH THIS EVENING. DESPITE THE POSSIBLE LOWER DEWPOINTS...HEAT INDEX READINGS WILL REMAIN AT ADVISORY LEVELS THROUGH TUESDAY EVENING DUE TO THE POTENTIAL FOR HIGHER DRY BULB READINGS. WITHOUT THE SLIGHTLY LOWER DEWPOINTS...THE POTENTIAL FOR WIDESPREAD AREAS REACHING OVER 110 HEAT INDEX READINGS /EXCESSIVE HEAT WARNING LEVELS/ WOULD HAVE BEEN BETTER. KEPT HEAT ADVISORY GOING THROUGH TUESDAY. LONG TERM...WEDNESDAY THROUGH SUNDAY THE GFS WAS MORE PROGRESSIVE IN PUSHING A COLD FRONT THROUGH CENTRAL ILLINOIS WEDNESDAY AND THURSDAY. THE TREND IN THE EUROPEAN MODELS IS TO SLOW IT DOWN...AND TO STALL THE FRONT OUT CLOSER TO OUR SOUTHERN CWA THE REST OF THE WEEK AND INTO THE WEEKEND. I ADDED SOME SLIGHT CHANCE POPS ACROSS THE SOUTH SATURDAY AND SUNDAY IN COLLABORATION WITH CWA/S SOUTH OF US. && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ALL OF CENTRAL ILLINOIS. && SHIMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1122 AM CDT SUN JUL 30 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-311200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1122 AM CDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID AIR WILL OVERSPREAD THE AREA TODAY. TEMPERATURES IN THE MIDDLE TO UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES AROUND 105 TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID AIR WILL REMAIN OVER THE AREA THROUGH TUESDAY. TEMPERATURES WILL STAY IN THE MIDDLE TO UPPER 90S AND COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 FOR FOR MONDAY THROUGH TUESDAY. A FRONT WILL MOVE INTO THE AREA STARTING WEDNESDAY AND SLOWLY MOVE ACROSS CENTRAL ILLINOIS THROUGH THURSDAY NIGHT. AS THE FRONT MOVES ACROSS THE AREA...THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HJS
The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
No damage was reported.
The roof was ripped off a breezeway at Dieterich High School. The roof contained a water pipe that broke and flooded the adjacent gym floor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521876, 5521877, 5521878.